Browse

You are looking at 1 - 2 of 2 items for :

  • Bone mineral density x
  • Haemoglobin A1c x
Clear All
Open access

Punith Kempegowda, Lauren Quinn, Lisa Shepherd, Samina Kauser, Briony Johnson, Alex Lawson and Andrew Bates

Summary

A 62-year-old Asian British female presented with increasing tiredness. She had multiple co-morbidities and was prescribed steroid inhalers for asthma. She had also received short courses of oral prednisolone for acute asthma exacerbations in the last 2 years. Unfortunately, the frequency and dose of steroids for asthma was unclear from history. Her type 2 diabetes mellitus (DM) control had deteriorated over a short period of time (HbA1c: 48–85 mmol/mol). Blood tests revealed undetectable cortisol and ACTH (<28 mmol/L, <5.0 ng/L). Renin, electrolytes and thyroid function were within normal limits. A diagnosis of secondary adrenal insufficiency, likely due to long-term steroid inhaler and recurrent short courses of oral steroids for asthma exacerbations was made. Patient was commenced on hydrocortisone 10 mg, 5 mg and 5 mg regimen. Steroid inhaler was discontinued following consultation with respiratory physicians. Despite discontinuation of inhaled steroids, patient continued not to mount a response to Synacthen®. Upon further detailed history, patient admitted taking a ‘herbal’ preparation for chronic osteoarthritic knee pain. Toxicology analysis showed presence of dexamethasone, ciprofloxacin, paracetamol, diclofenac, ibuprofen and cimetidine in the herbal medication. Patient was advised to discontinue her herbal preparation. We believe the cause of secondary adrenal insufficiency in our patient was the herbal remedy containing dexamethasone, explaining persistent adrenal suppression despite discontinuation of all prescribed steroids, further possibly contributing to obesity, hypertension and suboptimal control of DM. In conclusion, a comprehensive drug history including herbal and over-the-counter preparations should be elucidated. Investigation for the presence of steroids in these preparations should be considered when patients persist to have secondary adrenal insufficiency despite discontinuation of prescribed steroid medications.

Learning points:

  • The likelihood of complementary and alternative medicines (CAMs) in medication-induced secondary adrenal insufficiency should be considered in any patient presenting with potential symptoms of adrenal insufficiency.

  • If the contents of CAM preparation cannot be ascertained, toxicology screening should be considered.

  • Patients should be advised to stop taking CAM preparation when it contains steroids and hydrocortisone replacement therapy commenced, with periodic reassessment of adrenal function, and then if indicated weaned accordingly.

  • Patients should be informed about the contents of CAM therapies, so they can make a truly informed choice regarding the risks and benefits.

  • This case also highlights a need to increase regulatory processes over CAM therapies, given their propensity to contain a number of undisclosed medications and potent steroids.

Open access

Eleanor P Thong, Sarah Catford, Julie Fletcher, Phillip Wong, Peter J Fuller, Helena Teede and Frances Milat

Summary

The association between type 1 diabetes mellitus (T1DM) and bone health has garnered interest over the years. Fracture risk is known to be increased in individuals with T1DM, although bone health assessment is not often performed in the clinical setting. We describe the case of a 21-year-old male with longstanding T1DM with multilevel vertebral fractures on imaging, after presenting with acute back pain without apparent trauma. Dual-energy X-ray absorptiometry (DXA) revealed significantly reduced bone mineral density at the lumbar spine and femoral neck. Extensive investigations for other secondary or genetic causes of osteoporosis were unremarkable, apart from moderate vitamin D deficiency. High-resolution peripheral quantitative computed tomography and bone biospy revealed significant alterations of trabecular bone microarchitecture. It later transpired that the patient had sustained vertebral fractures secondary to unrecognised nocturnal hypoglycaemic seizures. Intravenous zoledronic acid was administered for secondary fracture prevention. Despite anti-resorptive therapy, the patient sustained a new vertebral fracture after experiencing another hypoglycaemic seizure in his sleep. Bone health in T1DM is complex and not well understood. There are significant challenges in the assessment and management of osteoporosis in T1DM, particularly in young adults, where fracture prediction tools have not been validated. Clinicians should be aware of hypoglycaemia as a significant risk factor for fracture in patients with T1DM.

Learning points:

  • Type 1 diabetes mellitus (T1DM) is a secondary cause of osteoporosis, characterised by reduced bone mass and disturbed bone microarchitecture.

  • Hypoglycaemic seizures generate sufficient compression forces along the thoracic column and can cause fractures in individuals with compromised bone quality.

  • Unrecognised hypoglycaemic seizures should be considered in patients with T1DM presenting with fractures without a history of trauma.

  • Patients with T1DM have increased fracture risk and risk factors should be addressed. Evaluation of bone microarchitecture may provide further insights into mechanisms of fracture in T1DM.

  • Further research is needed to guide the optimal screening and management of bone health in patients with T1DM.